Ototoxicity is a medication side effect involving damage to your inner ear. It can cause symptoms like ringing in your ears, hearing loss and balance problems. Healthcare providers can recommend devices and therapies to help you manage issues resulting from taking an ototoxic medicine.
Ototoxicity is inner ear damage that develops as a side effect of taking certain medications. It can cause problems related to hearing and balance, functions your inner ear controls. It may be helpful to think of ototoxicity’s effects in terms of the word’s origins:
Some medicines used to treat infections and cancer, among other conditions, can damage the sensory cells inside your inner ear that help you hear and keep your balance.
Cleveland Clinic is a non-profit academic medical center. Advertising on our site helps support our mission. We do not endorse non-Cleveland Clinic products or services. Policy
You may notice signs of ototoxicity as soon as you start taking the medicine, or symptoms may appear gradually. Ototoxicity can cause symptoms up to five years after you start taking the medicine. Usually the first sign is hearing noises that others don’t hear, like ringing in your ears (tinnitus). Tinnitus is often the first sign of hearing loss.
Signs and symptoms may include:
Young children experiencing ototoxicity may have hearing problems that make learning and communicating especially difficult. Signs to look out for include:
Healthcare providers consider more than 200 medicines to be ototoxic drugs, or medicines that can potentially damage your inner ear. Some of these medicines require prescriptions, but others don’t. Most of these medicines are essential. Often, the benefits of taking the drug (treating cancer, for example) outweigh potential risks.
Other ototoxic drugs only pose risks at extremely high doses that most people never receive.
Aminoglycoside antibiotics treat bacterial infections. Along with chemotherapy drugs, aminoglycosides are the most commonly known ototoxic drug. Types include:
Chemotherapy drugs treat various types of cancer. Ototoxic types include:
Loop diuretics (water pills)
Loop diuretics help your kidneys move excess salt and fluid out of your body. Ototoxic types include:
Other ototoxic drugs and chemicals
Rarer causes of ototoxicity include:
Your healthcare provider can review risk factors with you, depending on the specific drug you’re taking. Risk factors may include:
There may be a genetic component that plays a role, too. Scientists have discovered that some people taking certain aminoglycoside antibiotics have DNA that puts them more at risk of ototoxicity.
Ototoxic drugs can cause irreversible damage to your inner ear that may cause long-term problems with hearing, balance or both. Hearing problems can prevent young children from learning the verbal skills they need to communicate.
While there’s no way to reverse damage once it happens, providers can monitor your condition so that they can provide treatments and support if you’re experiencing symptoms.
You’ll meet with a specialist in hearing and balance disorders, such as an otolaryngologist or audiologist. Depending on your symptoms, they may perform various tests to check your inner ear.
If your healthcare provider prescribes an ototoxic drug, they may test your hearing and balance before you start treatment. You may receive periodic tests while you’re taking the medicine.
That way, your care team knows immediately if you’re experiencing drug side effects.
Your provider may perform tests to check how your inner ear is working. Diagnostic tests (or tests to check your hearing before you start an ototoxic medicine) may include:
Stopping an ototoxic medicine doesn’t reverse any damage that’s already happened, but it can prevent further damage. However, most ototoxic medicines are potentially life-saving, which means that stopping the medicine or making changes isn’t often an option.
Your provider can monitor your response to the medicine and help you manage symptoms.
Your healthcare provider may recommend:
Ototoxicity isn’t always preventable, but catching symptoms early allows your healthcare provider to help you manage symptoms sooner. Your healthcare provider will likely monitor your response to the medicine if you’re taking a drug that’s high-risk for ototoxicity. They can alert you of symptoms to look out for that require an office visit.
Inner ear damage that results from ototoxicity is irreversible. Depending on your condition, your healthcare provider may be able to change your treatment plan, preventing further damage and symptoms.
Often, however, stopping the medicine isn’t an option. In those cases, your provider can help you develop a long-term care plan to manage symptoms.
Your provider can discuss the risks of taking an ototoxic drug with you based on your diagnosis and prescription.
Discuss potential risks of any prescribed medication with your healthcare provider. Schedule an appointment if you’re noticing changes once you start taking a drug that’s ototoxic.
If you’re a caregiver of a child taking an ototoxic drug, pay attention to any changes that arise. Symptoms may be harder to spot in young children. In addition to watching for more obvious signs that a child is having trouble hearing or balancing, pay attention to signs like trouble concentrating or exhaustion. It’s possible that the frustration a child is experiencing relates to a hearing issue. Schedule an appointment with your provider if you’re unsure.
It varies. Ototoxicity can cause side effects as soon as you start taking the medicine and up to five years after you start treatment. Some treatments and medicines caused delayed effects. This is why it’s important to follow any long-term recommendations from your provider about routine hearing exams to monitor your hearing.
A note from Cleveland Clinic
Most drugs associated with ototoxicity, like antibiotics and chemotherapy drugs, are essential. Although they can potentially cause inner ear damage, the benefits of taking them greatly outweigh the risks. Talk to your healthcare provider about warning signs involving inner ear symptoms if you’re taking a known ototoxic medicine. The sooner you catch changes, the sooner your provider can intervene with a care plan that can help.
Last reviewed by a Cleveland Clinic medical professional on 02/22/2023.
Learn more about our editorial process.